Pennsylvania, 2004

Cold in Pennsylvania, December 20, 2004

December 20, 2004 · NWS CTP · 13 events in 13 counties and zones

13 cold/wind chill, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Dec 20, 3:37 AM EST, 41 minutes earlier.

Area forecast discussion, Dec 20, 3:37 AM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
337 AM EST MON DEC 20 2004

.AVIATION...

LINGERING LAKE EFFECT MOISTURE TRAPPED UNDER INVERSION LEADING TO
SOME PATCHY MVFR CIGS ACROSS WESTERN TERMINALS AS OF 0820Z...AND
THUS WL INCLUDE TEMPO THROUGH MID MORNING FOR OCCASIONAL MVFR
CIGS/VSBYS EXTENDING THROUGH CENTRAL TERMINALS...AS SOME SCATTERED
SNOW SHOWERS ALSO POSSIBLE. FURTHER S/E...VFR SHOULD BE THE
RULE...WITH PREDOMINANT VFR DEVELOPING FURTHER N/W THIS AFTN.
ALSO...EXPECT GUSTY NW WINDS...POSSIBLY UP TO 25 KT OR SO ACROSS THE
EASTERN TERMINALS THROUGH MIDDAY.

FOR TNT...COULD BE BRIEF PERIOD OF MVFR CIGS ACROSS NW AREAS AS WARM
ADVECTION KICKS IN. THEREFORE...WL INCLUDE A TEMPO FOR THIS NR KBFD.
SOME OF THESE CLOUDS COULD GRAZE CENTRAL TERMINALS...BUT CURRENT
CONFIDENCE QUITE LOW...AND THEREFORE WL NOT INCLUDE MVFR CIGS AT
THIS TIME.

OTHER ISSUE COULD BE DEVELOPING LLWS LATER TNT AS SW FLOW DEVELOPS
AFTER 06Z OR SO. FOR NOW...WL KEEP OUT OF TAFS...BUT IF 12Z MODELS
CONTINUE RECENT TREND OF 30-40 KT SW FLOW AT 925 MB...SUBSEQUENT
SHIFTS MAY NEED TO INCLUDE THIS FOR SOME TERMINALS LATER TNT.

&&

.SHORT TERM (TODAY THROUGH THURSDAY)...

BITTER COLD TEMPS AND EXTREMELY COLD WIND CHILLS ACROSS THE REGION
THIS MORNING WILL MAKE THIS AT LEAST FEEL LIKE ONE OF THE COLDEST
TIMES OF THE ENTIRE WINTER SEASON. SHORT LLVL NNW FETCH ACROSS LAKE
ERIE WILL AND VERY DRY AIR ALOFT WILL LEAD TO A MINIMAL AMOUNT OF
CLOUDS TODAY...EXCEPT FOR THE EXTREME NW MTNS AND SOMERSET COUNTY
WHERE STEADY LIGHT SNOW WILL CONTINUE THROUGH MUCH OF THE MORNING.
ADDITIONAL ACCUMULATIONS SHOULD BE JUST AN INCH OR TWO.

MAX TEMPS TODAY WILL BE SOME 20 DEG F BELOW NORMAL VALUES. COMBINED
WITH THE WIND GUSTING OVER 25 MPH ITLL FEEL AN INCREDIBLE 35-40 DEG
LOWER THAN NORMAL HIGH TEMPS. WARMER WEATHER IS ON THE WAY THOUGH BY
THE MIDDLE OF THIS WEEK. HIGH PRESSURE RIDGE WILL SLIDE EAST ACROSS
THE STATE TONIGHT LEADING TO MOSTLY CLEAR SKIES SE AND VARIABLE
AMOUNTS OF CLOUDS NW...AS MID LVL WARM ADVECTION DEVELOPS. THERE
COULD BE A FEW SNOW SHOWERS ROAMING THE NW 1/3 OF THE CWA TONIGHT
THROUGH TUESDAY EVENING. AFTERWARD...RISING HEIGHTS ACROSS THE ERN
US WILL LIKELY CAUSE AN APPROACHING COLD FRONT TO STALL OVER CENTRAL
(OR MORE LIKELY NWRN) PENN WEDNESDAY INTO THURSDAY.

WELL HAVE TO PAY THE PRICE FOR THE MILDER WEATHER IN THE FORM OF A
LATE WEDNESDAY TO THURSDAY RAINSTORM WITH OVER AN INCH OF RAIN
POSSIBLE. LLVL THERMAL STRUCTURE AT THE ONSET MAY BE FAVORABLE FOR A
MIXED BAG OF PRECIP ACROSS THE NW MTNS OF PENN.

&&

.LONG TERM (THURSDAY NIGHT THROUGH SUNDAY)...

UPPER JET STRUCTURE...AND THE FACT THAT THE UPPER TROUGH AXIS WILL
BE LAGGING WELL TO THE WEST OF THIS MOISTURE ENRICHED SYSTEM...WILL
ALLOW SKIES TO BECOME PARTLY CLOUDY ACROSS THE SE HALF OF THE
CWA...WITH JUST A CHC FOR SHSN MAINLY ACROSS THE NRN AND WESTERN
MTNS LATE THURSDAY NIGHT AND CHRISTMAS EVE. WELL HAVE TO KEEP A
CLOSE EYE ON A FINAL DISTURBANCE MOVING INTO THE BASE OF THE FULL
LATITUDE UPPER TROUGH NEAR THE GULF COAST FRIDAY AFTERNOON. THIS
FEATURE IS SHOWN BY THE GFS TO MOVE QUICKLY NE AND INCREASE LOW/MID
LVL CLOUDS ALONG THE MID ATLANTIC COAST LATE FRIDAY INTO
SATURDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...WIND CHILL WARNING FOR ZONES PAZ004>006-010>012-017-018-
     024-033-037-041-042 UNTIL 12 PM EST.
  ...WIND CHILL ADVISORY FOR ZONES PAZ019-025>028-034-035-
     045-046-049>053-058 UNTIL 12 PM EST.
&&

AVIATION...KL
SHORT TERM/LONG TERM...LAMBERT
Hazardous weather outlook, Dec 19, 5:59 AM EST, 22 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
559 AM EST SUN DEC 19 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-201050-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
559 AM EST SUN DEC 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

WINTER WEATHER ADVISORIES AND LAKE EFFECT SNOW ADVISORIES ARE IN
EFFECT FROM 8 AM TODAY THROUGH 4 AM MONDAY FOR THE COUNTIES OF
WARREN...MCKEAN...CAMBRIA...AND SOMERSET.

A WIND CHILL ADVISORY HAS BEEN ISSUED FOR THE NORTHERN AND WESTERN
MOUNTAINS OF PENNSYLVANIA FROM 8 PM TONIGHT TO NOON MONDAY.

A STRONG COLD FRONT WILL PUSH ACROSS PENNSYLVANIA TODAY...FOLLOWED BY
AN ARCTIC AIRMASS WITH THE COLDEST AIR OF THE SEASON SO FAR ON GUSTY
NORTHWEST WINDS. FREQUENT SNOW SHOWERS AND A FEW SQUALLS WILL BRING
UP TO SEVERAL INCHES OF SNOW ACROSS THE NORTHWEST MOUNTAINS AND
LAUREL HIGHLANDS BY LATE TONIGHT. WIND CHILLS WILL DIP TO -5 TO -15
ACROSS MUCH OF THE REGION. EXPOSURE TO THE COMBINATION OF WIND AND
COLD COULD QUICKLY LEAD TO HYPOTHERMIA OR FROSTBITE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:

MORE TRANQUIL WEATHER AND MILDER TEMPERATURES WILL ARRIVE FOR TUESDAY
AND WEDNESDAY...BEFORE A STORM MOVES NORTHEAST FROM THE LOWER
MISSISSIPPI VALLEY LATER WEDNESDAY INTO THURSDAY AND BRINGS RAIN...OR
MIXED RAIN AND SNOW TO THE NORTHWEST MOUNTAINS.

LAMBERT

In the hours before

Special weather statement, Dec 19, 11:03 PM EST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1103 PM EST SUN DEC 19 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-201357-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
1103 PM EST SUN DEC 19 2004

...COLDEST WEATHER YET THIS SEASON...

ARCTIC AIR WILL CONTINUE TO POUR INTO CENTRAL PENNSYLVANIA EARLY
MONDAY. A GUSTY NORTHWEST WIND WILL CREATE WIND CHILLS MONDAY MORNING
AS LOW AS 20 BELOW ZERO OVER THE NORTHERN MOUNTAINS...TO THE SINGLE
DIGITS BELOW ZERO IN THE SUSQUEHANNA VALLEY. THOSE PLANNING TO BE
OUTDOORS MONDAY MORNING SHOULD BE PREPARED TO ENCOUNTER BITTERLY COLD
CONDITIONS...AND SHOULD MINIMIZE THE EFFECTS OF THE COLD BY WEARING
SEVERAL LAYERS OF CLOTHING.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE...AT
WEATHER.GOV/STATECOLLEGE...ALL IN LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Warren

When
December 20, 4:18 AM EST to 12:00 PM EST
Where
Warren forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.815, -79.274 (the zone’s center; the record gives no point)

Bitterly cold temperatures of zero to 12 below zero, combined with gusty winds of 15 to 25 mph produced dangerously low wind chill values across North Central Pennsylvania during the early morning hours of Monday, December 20th. Some wind chill values were as low as 25 to 30 degrees below zero at times.

Cold/Wind Chill, Cambria

When
December 20, 4:18 AM EST to 12:00 PM EST
Where
Cambria forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cameron

When
December 20, 4:18 AM EST to 12:00 PM EST
Where
Cameron forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.437, -78.204 (the zone’s center; the record gives no point)

Cold/Wind Chill, Clearfield

When
December 20, 4:18 AM EST to 12:00 PM EST
Where
Clearfield forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.000, -78.474 (the zone’s center; the record gives no point)

Cold/Wind Chill, Elk

When
December 20, 4:18 AM EST to 12:00 PM EST
Where
Elk forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.425, -78.649 (the zone’s center; the record gives no point)

Cold/Wind Chill, McKean

When
December 20, 4:18 AM EST to 12:00 PM EST
Where
McKean forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.808, -78.569 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Centre

When
December 20, 4:18 AM EST to 12:00 PM EST
Where
Northern Centre forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Clinton

When
December 20, 4:18 AM EST to 12:00 PM EST
Where
Northern Clinton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Lycoming

When
December 20, 4:18 AM EST to 12:00 PM EST
Where
Northern Lycoming forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Cold/Wind Chill, Potter

When
December 20, 4:18 AM EST to 12:00 PM EST
Where
Potter forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

Cold/Wind Chill, Somerset

When
December 20, 4:18 AM EST to 12:00 PM EST
Where
Somerset forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sullivan

When
December 20, 4:18 AM EST to 12:00 PM EST
Where
Sullivan forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

Cold/Wind Chill, Tioga

When
December 20, 4:18 AM EST to 12:00 PM EST
Where
Tioga forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430053, 5430054, 5430055, 5430056, 5430057, 5430058, 5430059, 5430060, 5430061, 5430062, 5430063, 5430064, 5430065.